What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 22, 4:31 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, May 22, 4:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
531 PM MDT Tue May 22 2018
.SHORT TERM...This evening through Friday
Issued at 1212 PM MDT Tue May 22 2018
Upper low lifting nwd across far ern NV with approaching nose of
strong jet and mid level QG forcing. This area of forcing moves into
Central WY about 00z and then lifts slowly nwd through the night.
Models are also showing a H7 low lifting nwd through Central WY
tonight. The GFS is a little further east with it than the NAM and
thus the difference in the QPF maxes. Bottom line is very favorable
upper support (nose of strong jet, upper divergence/diffluence and
mid level QG forcing (e-w band) lifting nwd late this afternoon
through tonight. Enough instability (1000-1500 J/kg) and upper
support for strong to locally severe thunderstorms (especially nrn
half) along with flooding/flash flooding potential where heavy rain
persists or falls on saturated ground from recent storms. Main upper
low lifts gradually nwd and exits off into srn MT by Wed aftn. Plent
of showers/tstorms still around the low track through Wed
(especially nw mtns). Weak shortwave ridging Thursday with afternoon
convection in and near the mountains. A few will likely move across
the lower elevations of the north half late in the day or evening
but nothing like today's action. Ridging strengthens Friday for a
generally dry and warm day.
.LONG TERM...Friday night through Tuesday
Issued at 1212 PM MDT Tue May 22 2018
A weather system will settle over the Great Basin of Nevada and
western Utah Saturday and remains there Sunday and even Monday
(Memorial Day). For Saturday, most of the area will be dry with
some showers and thunderstorms over the western mountains and
valleys in the afternoon and evening. Another warm day expected
with 70s and 80s, a few lower 90s in the Big Horn basin. The
potential for showers and thunderstorms increases for Sunday and
Monday as disturbances rotate from south to north through our
area. Timing these features this far out is tough and will no
doubt change each day. For now, be prepared for periods of
unsettled weather with many dry hours in between on Sunday and
Monday. Sunday high temps will be in the 70s to lower 80s east of
the divide with 60s to lower 70s west of the divide. Monday looks
to cool down with 60s in the west and 70s in the east. Next
Tuesday could be cooler with a chance of showers and storms as the
weather system is forecast to get closer to our area.
&&
.AVIATION...For the 00Z TAFS through 00Z Wednesday evening
Issued at 531 PM MDT Tue May 22 2018
West of the Continental Divide...KJAC/KBPI/KPNA/KRKS
VFR conditions to prevail into the evening. Scattered SHRA/TSRA are
occuring with more predominant TSRA expected toward 02Z, continuing
through around the 06Z-07Z time frame. MVFR ceilings and rain
showers are expected toward the end of the forecast period with
thunderstorms expected to slowly dissipate after 07Z. Mountains will
be obscured at times. Wind gusts to 30 knots and small hail will
occur with stronger storms.
East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL
Widespread showers and thunderstorms expected tonight. Some storms
will be quite strong to possibly severe, especially in the eastern
zones. MVFR ceilings will be predominant at most locations after 02Z
with showers and thunderstorms.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 1212 PM MDT Tue May 22 2018
A surge of moisture lifting northward across Wyoming through the
night will bring scattered to numerous showers and thunderstorms
across the area. The chance of showers/storms will decrease in the
south this evening but continue in the north half all night. Some
heavy rain is possible with these storms with a good chance of a
wetting rain where storms set up. Flooding is possible where heavy
rain persists. Winds should remain light to moderate except in and
near any shower or thunderstorm. Relative humidity will remain above
critical levels. Mixing and smoke dispersal will range from poor in
the basins and good in the breezier areas. On Wednesday, widespread
showers and some thunderstorms will continue in the northwest with
only isolated showers elsewhere.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM MDT this evening through Wednesday morning
for WYZ002-004-006-008-009-015-016.
&&
SHORT TERM...Skrbac
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Skrbac
Hazardous weather outlook, May 22, 1:15 AM MST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
215 AM MDT Tue May 22 2018
WYZ001>020-022>030-231100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
215 AM MDT Tue May 22 2018
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms by late afternoon,
continuing overnight. Heavy rain, with localized flooding, with
the stronger storms, especially east of the Divide. Some stronger
storms will have hail and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday...A chance of afternoon and evening thunderstorms,
especially over western and northern portions.
Thursday...A chance of afternoon and evening thunderstorms over
and near the mountains.
Saturday...Isolated afternoon and evening thunderstorms in the
west.
Sunday and Monday...A chance of thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.
In the hours before
Special weather statement, May 22, 5:33 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
633 PM MDT TUE MAY 22 2018
WYZ002>007-230115-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka
Mountains-
633 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving north at 10 mph.
Pea-sized hail, one-quarter to one-half inch of rain, and deadly
cloud-to-ground lightning are all possible with this storm. other
showers and storms in the same general area of Park, Washakie and
Big Horn counties can also expect heavy rain and pea-sized hail.
Motorists on state highways 120 and 431 can expect hail to be
covering the road in some spots, along with ponding of water on the
road.
Other locations impacted by this storm include Badlands Overlook,
Sunshine Reservoir and Grass Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4391 10810 4380 10905 4429 10921 4435 10815
TIME...MOT...LOC 0030Z 176DEG 5KT 4413 10876
Jones
Special weather statement, May 22, 5:50 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
650 PM MDT TUE MAY 22 2018
WYZ020-230115-
Natrona County Lower Elevations-
650 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 715
PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Emigrant Gap, which is 23 miles west of Casper, moving
northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Goldeneye Reservoir around 715 PM MDT.
Other locations impacted by this storm include Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4271 10671 4278 10693 4312 10680 4302 10646
TIME...MOT...LOC 0049Z 202DEG 22KT 4282 10678
Troutman
Special weather statement, May 22, 6:10 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
710 PM MDT TUE MAY 22 2018
WYZ003-004-230145-
North Big Horn Basin-Cody Foothills-
710 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 745 PM MDT...
At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otto to near Meeteetse. Movement was
north-northwest at 10 mph.
One-half inch diameter hail, one-quarter to one-half inch of rain,
wind gusts around 35 mph, and deadly cloud-to-ground lightning are
all likely with these storms.
Impacted locations include Otto, Meeteetse, Burlington, and Oregon
Basin. Motorists in these locations should prepare for hail to
possibly cover the road along with ponding of water on the road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4428 10808 4408 10889 4436 10900 4454 10815
TIME...MOT...LOC 0107Z 155DEG 7KT 4435 10825 4420 10887
Jones
Special weather statement, May 22, 6:12 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
712 PM MDT TUE MAY 22 2018
WYZ007-009-011-020-230145-
Owl Creek and Bridger Mountains-Southeast Johnson County-Bighorn
Mountains Southeast-Natrona County Lower Elevations-
712 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHWESTERN NATRONA COUNTIES UNTIL 745 PM MDT...
At 711 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Kaycee to near Waltman
Rest Area. Movement was north at around 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
These storms will remain over mainly rural areas of southeastern
Johnson and northwestern Natrona Counties, including the following
locations: Willow Creek School and Arminto.
This includes Interstate 25 between mile markers 241 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4308 10711 4317 10752 4324 10751 4376 10651
4373 10630
TIME...MOT...LOC 0111Z 299DEG 127KT 4365 10649 4314 10723
TroutmanSpecial weather statement, May 22, 6:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
759 PM MDT TUE MAY 22 2018
WYZ004-006-008>011-230230-
North Big Horn Basin-Southeast Big Horn Basin-Southeast Johnson
County-Bighorn Mountains Southeast-Northeast Johnson County-Bighorn
Mountains West-
759 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON...NORTH CENTRAL
NATRONA...SOUTHEASTERN BIG HORN AND EASTERN WASHAKIE COUNTIES UNTIL
830 PM MDT...
At 757 PM MDT, Doppler radar was tracking an area of strong
thunderstorms across portions of eastern Washakie county, extending
east into western Johnson county and then further north to the
northwest section of Johnson county, moving northwest at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Johnson...
north central Natrona...southeastern Big Horn and eastern Washakie
Counties, including the following locations: Deer Haven Lodge, South
Fork Campground, Meadowlark Lodge, Wigwam Fish Rearing Station, Leigh
Creek Campground, Champion Ridge Pumped Storage Hydroelectric Power
Plant, Lost Cabin Campground and Barnum.
This includes Interstate 25 between mile markers 246 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4345 10689 4328 10716 4339 10727 4343 10726
4343 10731 4408 10797 4447 10685 4373 10636
TIME...MOT...LOC 0157Z 112DEG 40KT 4364 10737
TroutmanSpecial weather statement, May 22, 7:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
800 PM MDT TUE MAY 22 2018
WYZ003-004-230245-
North Big Horn Basin-Cody Foothills-
800 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 845 PM MDT...
At 759 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from around Emblem to just southeast of Cody.
Movement was north at 15 to 20 mph.
Heavy rain of one-quarter to one-half inch, pea-sized hail, wind
gusts to 40 mph, and dangerous cloud-to-ground lightning are all
likely with these storms.
Areas along and north of US 14/16/20 between Cody and Greybull will
be impacted by this line of storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 4476 10819 4466 10911 4437 10904 4447 10811
TIME...MOT...LOC 0157Z 168DEG 15KT 4450 10823 4443 10896
Jones